Wisconsin, 2004Strong Wind in Wisconsin, December 12, 2004
December 12, 2004 · NWS MPX · 5 events in 5 counties and zones
A strong cold front pushed through west central Wisconsin during the early morning hours of December 12th. Shortly after dawn, winds turned to the northwest and increased to 25 to 35 MPH with gusts as high as 50 MPH.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushed through west central Wisconsin during the early morning hours of December 12th. Shortly after dawn, winds turned to the northwest and increased to 25 to 35 MPH with gusts as high as 50 MPH. The highest wind gusts recorded in west central Wisconsin included 48 MPH at New Richmond, 47 MPH at Hager City, and 45 MPH at Eau Claire and Menomonie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 12, 4:15 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 12, 4:15 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
415 AM CST SUN DEC 12 2004
.DISCUSSION...
SEASONALLY DEEP LOW PRESSURE SYSTEM (988 MB) SITUATED ALONG THE
NORTHSHORE OF MN THIS MORNING. THE CENTRAL PRESSURE OF THIS LOW IS
NOT EXPECTED TO DEEPEN FURTHER AS IT TRACKS SOUTHEAST ACROSS LAKE
SUPERIOR. HOWEVER...WITH GRADIENT BEHIND SYSTEM...TOGETHER WITH
ISALLOBARIC CONTRIBUTION TO WIND...WE DECIDED TO GO WITH A HIGH WIND
WARNING ACROSS MOST OF OUR MINNESOTA COUNTIES WITH WIND ADVISORIES
INTO MOST OF OUR WISCONSIN COUNTIES.
LOCAL RUN OF WSETA (00 GMT) SHOWED 65 TO 70 KTS AT 850 MB WITH 40
TO 45 KTS AT 925 MB WHILE (06 GMT) RUN BACKS OFF SOMEWHAT ON 850 MB
WINDS (NOW 50 TO 58 KTS) BUT NOW INCREASES WIND STRENGTH AT 925 MB
TO AROUND 45 TO 47 KTS BETWEEN 17 AND 20 GMT. ASSESSMENT OF
DOWNWARD TRANSPORT POTENTIAL FROM BUFKIT SHOWS STEEP LAPSE RATES
THROUGH 830 MB SO WARNING CRITERIA WIND GUSTS OF 50 KTS SEEMS LIKE A
SURE BET. BUFKIT ALSO SHOWS SOME LOW LEVEL CAPE THAT SUGGESTS SOME
SNOW SHOWER ACTIVITY AS THE COLD AIR MOVES IN. HIGH PRESSURE RIDGE
PUSHES INTO MN LATE TUESDAY.
LONGER TERM...WEDNESDAY THROUGH SUNDAY
NEW GFS INDICATING RATHER MILD PACIFIC FLOW PATTERN THROUGH MUCH OF
THE PERIOD. COUPLE OF SHORT WAVES MOVE THROUGH WED AND FRI WITH
WHAT APPEARS TO BE A REPEAT WIND EVENT EARLY NEXT WEEK AS ANOTHER
SURGE OF ARCTIC AIR ARRIVES NEXT SUNDAY. LITTLE CHANGE TO CURRENT
GRIDS ANTICIPATED.
&&
MPX WATCHES/WARNINGS/ADVISORIES...
.MN...HIGH WIND WARNING UNTIL 6 PM CST THIS EVENING
MNZ041>043-047>051-054>059-064>067-073>075-082-083-091-092-
HIGH WIND WARNING 9 AM UNTIL 6 PM CST THIS EVENING
MNZ060>063-068>070-076>078-084-085-093-WIZ023-024-
.WI...WIND ADVISORY 9 AM UNTIL 6 PM CST THIS EVENING
MNZ044-045-052-053-WIZ014>016-025>028-
&&
Hazardous weather outlook, Dec 12, 5:50 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 AM CST SUN DEC 12 2004
MNZ043-050-051-059>063-068>070-076>078-084-085-093-WIZ023-024-131200-
ANOKA-BENTON-CARVER-DAKOTA-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-
MORRISON-PIERCE-RAMSEY-RICE-SCOTT-SHERBURNE-ST CROIX-STEELE-WASECA-
WASHINGTON-WRIGHT-
550 AM CST SUN DEC 12 2004
...HIGHS WIND WARNING IN EFFECT FROM 9AM TO 6 PM CST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS SUSTAINED FROM 25 TO 30 MPH WITH WIND GUSTS
TO 58 MPH ARE EXPECTED DURING THE DAY. THE WINDS WILL DIMINISH
SOME BY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MNZ041-042-047>049-054>058-064>067-073>075-082-083-091-092-131200-
BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE-
MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-STEARNS-
STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
550 AM CST SUN DEC 12 2004
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
AND SOUTH CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS SUSTAINED FROM 30 TO 35 MPH WITH GUSTS OF
55 TO 60 MPH ARE EXPECTED OVER THE REGION TODAY. EXPECT THE WINDS
TO DIMINISH SOME BY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
MNZ044-045-052-053-WIZ014>016-025>028-131200-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-MILLE LACS-
PEPIN-POLK-RUSK-
550 AM CST SUN DEC 12 2004
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWEST WINDS FROM 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED OVER MUCH OF THE REGION TODAY. THE WINDS ARE EXPECTED TO
DIMINISH SOMEWHAT BY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Strong Wind, St. Croix
- When
- December 12, 8:00 AM CST to 6:00 PM CST
- Where
- St. Croix forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Strong Wind, Pierce
- When
- December 12, 8:00 AM CST to 6:00 PM CST
- Where
- Pierce forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Strong Wind, Dunn
- When
- December 12, 8:00 AM CST to 6:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.947, -91.896 (the zone’s center; the record gives no point)
Strong Wind, Pepin
- When
- December 12, 8:00 AM CST to 6:00 PM CST
- Where
- Pepin forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.483, -92.150 (the zone’s center; the record gives no point)
Strong Wind, Eau Claire
- When
- December 12, 8:00 AM CST to 6:00 PM CST
- Where
- Eau Claire forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $100
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.727, -91.286 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, December 12, 2004$1.4 million · 56 kt wind · 26 events
- High Wind in Washington, December 12, 2004$450,000 · 65 kt wind · 1 event
- Strong Wind in Wisconsin, December 12, 2004$34,000 · 20 events
- High Wind and Strong Wind in Minnesota, December 12, 2004$800 · 42 events
- High Wind in Iowa, December 12, 2004$29,000 · 57 kt wind · 6 events
- High Wind in South Dakota, December 12, 200452 kt wind · 17 events
- Winter Storm in Michigan, December 12 to 13, 200415 events
- High Wind in Iowa, December 12, 200457 kt wind · 11 events
- High Wind in South Dakota, December 12, 200454 kt wind · 10 events
- Winter Storm in Michigan, December 12 to 13, 20049 events
- High Wind in Minnesota, December 12, 2004$10,000 · 57 kt wind · 8 events
- High Wind in Iowa, December 12 to 13, 200454 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431822, 5431823, 5431824, 5431825, 5431826.